Nebraska, 2015

Flash Flood and Hail in Nebraska, September 9, 2015

September 9, 2015 · NWS GID · 35 events in 13 counties and zones

Several storms produced prolific amounts of hail on this Wednesday. Thunderstorm activity was continuous, in some shape or form, from late morning all the way through midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$5.3 million
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Several storms produced prolific amounts of hail on this Wednesday. Thunderstorm activity was continuous, in some shape or form, from late morning all the way through midnight. The hailers began early, as a short line segment of individual storms developed over Custer and Dawson counties. The southernmost storms in this line produced some one inch hail over northeast Dawson and northwest Buffalo counties just prior to noon. Those storm gradually dissipated during the early afternoon hours, but other very isolated storms did form behind the dissipating storms through mid-afternoon. By 5 p.m. CST, three discrete storms were in progress over parts of Valley, Sherman, and Buffalo counties. They had intensified, become supercells, and were severe. These storms propagated southeastward over the following couple hours, affecting parts of Howard, Hall, and Hamilton counties as well. Each of these storms produced swaths of hail up to the size of golf balls. Some storms produced so much hail that the ground appeared white. A mesonet site in Farwell, in western Howard County, measured winds of 59 MPH as well. Another line of multicell storms formed from northwest to southeast behind these storms. The strongest storm within this line developed over Howard County around 9 p.m. CST. It tracked southeast from near St. Paul, across Aurora, and all the way down to Hebron, exiting Thayer County shortly after midnight. This storm produced one inch hail in several locations along its path. Cell training resulted in a swath of two to three inches of rain across Valley, Howard, Merrick, northern Hamilton, and York counties. The highest total was 2.90 in Scotia, in Greeley County. One of the isolated storms that developed in the middle of the afternoon was a slow-moving supercell (right-mover) that propagated into Furnas County. As this storm headed southeast, another small storm briefly developed and moved into the northwest corner of the county before dissipating. Both of these storms affected the Cambridge area between 3 p.m. and 4:45 p.m. CST, dropping two to three inches of rain. This resulted in a flash flood, with several inches of water flowing across Highway 6.

Given the sustained and persistent thunderstorm activity, the lack of forcing was very surprising. A modified continental air mass was in place. Weak high pressure was over the region to begin the day. As the high departed, a surface trough migrated into Nebraska, ahead of a strong cold front that was dropping through the Dakotas. In the upper-levels, a broad trough was over the central United States. The band of Westerlies was north of Nebraska, associated with the approaching front. There was a weak shortwave trough approaching by early evening, but it was still upstream over Montana and Wyoming. During peak heating, surface temperatures were in the 80s, with dewpoints in the upper 50s and lower 60s. Mid-level lapse rates were poor, but despite this MLCAPE varied between 1000 and 2000 J/kg. Deep layer shear was 45-50 kts, with 0-3 km SRH 150-250 m2/s2. This shear was more than sufficient for the observed mixture of multicell and supercell convective modes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 9, 5:31 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Sep 9, 5:31 AM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
631 AM CDT WED SEP 9 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 403 AM CDT WED SEP 9 2015

QUIET CONDITIONS IN PLACE ACROSS THE REGION EARLY THIS
MORNING...SITTING UNDER NORTHWESTERLY FLOW ALOFT AS TROUGHING
ASSOCIATED WITH LOW PRESSURE OVER CENTRAL CANADA EXTENDS THROUGH
ROUGHLY ALONG THE MISSOURI RIVER VALLEY...WHILE WEAK RIDGING IS
SET UP OVER THE SWRN CONUS. AT THE SFC...ITS BEEN ANOTHER NIGHT
WITH LIGHT/VARIABLE WINDS...AS A RIDGE AXIS EXTENDS SW/NE ACROSS
THE CENTRAL PLAINS. SO FAR...OUTSIDE OF SOME PATCHY LOWER LEVEL
STRATUS...MAINLY ACROSS OUR SRN COUNTIES...SKIES HAVE BEEN MOSTLY
CLEAR. WILL BE CONTINUING TO MONITOR VISIBILITIES OVER THE COMING
HOURS...WITH A HANDFUL OF SITES IN SC NEB VARYING FROM NEAR 1/4 TO
2 MILES. INSERTED A FOG MENTION THROUGH THE MID MORNING
HOURS...WITH AN AREAS OF FOG MENTION WITH VISIBILITIES NEAR 1/2SM
POSSIBLE ACROSS A GOOD CHUNK OF SC NEB...WHERE RECENT RUNS OF THE
RAP/HRRR HAVE BEEN SHOWING THE BEST OPPORTUNITY FOR THAT TO
DEVELOP.

HEADING INTO THE DAYTIME HOURS TODAY AND TONIGHT...ONCE ANY FOG
THAT DOES DEVELOPS DISSIPATES...THE PRIMARY FORECAST FOCUS TURNS
TO THUNDERSTORM CHANCES. MODELS ARE IN GOOD AGREEMENT SHOWING
LITTLE CHANGE IN THE NWRLY FLOW IN PLACE IN THE UPPER LEVELS...AS
WELL AS WITH SHOWING A LOW AMPLITUDE MID LEVEL SHORTWAVE
DISTURBANCE MAKING ITS WAY INTO THE REGION LATER THIS AFTERNOON
INTO TONIGHT. AT THE SFC...HIGH PRESSURE AND LIGHT/VARIABLE WINDS
GIVE WAY TO LOW PRESSURE BECOMING MORE ORGANIZED OVER ERN
COLORADO...WITH A TROUGH AXIS EXTENDING TO THE NORTHEAST THROUGH
WRN/NCENTRAL PORTIONS OF NEB. THIS SFC BOUNDARY PROVIDES A FOCUS
FOR THUNDERSTORM DEVELOPMENT MID/LATE AFTERNOON...DURING PEAK
HEATING/DEVELOPMENT OF STEEPER LAPSE RATES...ACROSS THE NWRN
PORTIONS OF THE CWA. CHANCES THEN LOOK TO CONTINUE INTO THE
EVENING/OVERNIGHT HOURS...WITH AN INCREASED SWRLY LLJ ALSO NOSING
INTO THE REGION. MODELS SHOWING THE BETTER CHANCES REMAINING
MAINLY OVER SC NEB...WHERE THE BETTER CONVERGENCE ALONG THE NOSE
OF THE LLJ LOOKS TO END UP...AND THE HIGHER POPS REMAIN GENERALLY
ALONG/EAST OF A LOUP CITY TO HEBRON LINE OVERNIGHT.

WHILE OVERALL FORCING IS ON THE WEAKER SIDE...MODELS SHOW DEEPER
LAYER SHEAR/INSTABILITY WOULD BE SUFFICIENT ENOUGH THAT A FEW
STRONG/SEVERE THUNDERSTORMS ARE A CONCERN. THIS WOULD PRIMARILY BE
DURING THE LATE AFTERNOON/EARLY AFTERNOON HOURS...AND THE 06Z SPC
DAY 1 OUTLOOK MARGINAL RISK AREA INCLUDES A GOOD CHUNK OF OUR SC NEB
COUNTIES.

AS FAR AS TEMPERATURES GO...NO SIGNIFICANT CHANGES WERE MADE...WITH
HIGHS TODAY FORECAST TO REACH THE LOWER/MID 80S AND LOWS TONIGHT IN
THE MID 50S TO LOWER 60S.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 403 AM CDT WED SEP 9 2015

OVERALL...VERY FEW CHANGES TO INHERITED FORECAST THIS MORNING AS
IT LARGELY REMAINED IN TRACK WITH LATEST NUMERICAL GUIDANCE AND
MODEL DATA. DID OPT TO COOL TEMPERATURES A COUPLE OF DEGREES OVER
THE UPCOMING WEEKEND TO ACCOUNT FOR GOOD COLD AIR ADVECTION ACROSS
THE LOCAL AREA...AND ALSO CREEP POPS UP A TAD FOR THURSDAY
EVENING/NIGHT...BUT OTHERWISE...DRY WEATHER AND A SLOW CLIMB BACK
TO SEASONAL TEMPERATURES IS EXPECTED BEYOND THURSDAY.

STARTING OFF THURSDAY...A WEAK FRONTAL BOUNDARY WILL BE SLOWLY
PROGRESSING SOUTHEASTWARD ACROSS THE LOCAL AREA TO START THE
EXTENDED PERIODS...WITH THIS FRONTAL BOUNDARY BEING THE FOCUS FOR
CONVECTION DURING THE AFTERNOON AND EVENING HOURS. WITH
SIGNIFICANT INSTABILITY AND DECENT 0-6KM SHEAR VALUES...COULD
SEE A FEW THUNDERSTORMS ORGANIZE AND BECOME SEVERE...WITH LARGE
HAIL AND STRONG WIND GUSTS BEING THE PRIMARY CONCERN. DEPENDING ON
THE PLACEMENT OF THIS FRONT...EXPECT THE BEST SHOT FOR ANY OF THE
STRONGER STORMS TO BE NEAR OR SOUTHEAST OF THE FRONTAL BOUNDARY
DURING THE AFTERNOON AND EVENING HOURS. THAT SAID...OVERALL
FORCING ALONG THE FRONT IS FAIRLY MEAGER...SO CONVECTION DURING
THE DAYTIME WILL BE LARGELY DIURNALLY DRIVEN...BUT EXPECT AN UPPER
LEVEL SHORTWAVE IN NORTHWESTERLY FLOW TO HELP MAINTAIN SOME
ACTIVITY INTO THE EVENING AND OVERNIGHT HOURS.

BEHIND THIS FRONT...DRY WEATHER IS ANTICIPATED TO ENCOMPASS THE
FORECAST AREA AS A REINFORCING SHOT OF COLD AIR WORKS ITS WAY IN
FROM THE EAST OUT OF THE LONGWAVE TROUGH. WINDS WILL EVENTUALLY
SHIFT AND BECOME MORE SOUTHERLY OVER THE WEEKEND...HELPING TO THEN
SLOWLY MODIFY THE UNDERLYING AIRMASS INTO THE MIDDLE OF NEXT WEEK
AS DRY CONDITIONS PREVAIL. WHILE NOT OVERLY WARM...TEMPERATURES
SHOULD RETURN TO THE LOWER TO MIDDLE 80S FOR THE EARLY PORTIONS OF
NEXT WEEK. THEREAFTER...YET ANOTHER COLD FRONT IS EXPECT TO CROSS
THE LOCAL AREA ON OR ABOUT WEDNESDAY...WITH COOLER AIR AND ANOTHER
SMALL CHANCE FOR PRECIPITATION POSSIBLE FOR THE LATER HALF OF NEXT
WEEK.

&&

.AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 624 AM CDT WED SEP 9 2015

WILL CONTINUE TO SEE THE POTENTIAL FOR REDUCED CATEGORIES THROUGH
THE NEXT HOUR OR SO...AS PATCHY FOG AND OCCASIONAL LOW CEILINGS CAUSE
FLUCTUATIONS AT BOTH TERMINALS. ONCE THAT DISSIPATES...HAVE VFR
CONDITIONS THROUGH THE REMAINDER OF THE TAF PERIOD. THE LIGHT AND
VARIABLE WINDS CURRENTLY IN PLACE ARE FORECAST TO BECOME MORE
SOUTHERLY WITH TIME AS SFC LOW PRESSURE BECOMES MORE ORGANIZED
OVER ERN COLORADO. STILL LOOKING AT THE CHANCE FOR THUNDERSTORMS
DURING THE PERIOD...AND BASED ON MOST RECENT MODELS...DID MOVE UP
THE VCTS TIME FROM EARLY EVENING TO MID AFTERNOON.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ADP
LONG TERM...ROSSI
AVIATION...ADP
Hazardous weather outlook, Sep 9, 10:42 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1142 AM CDT WED SEP 9 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1142 AM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST IN THE NORTHWEST AND
ARE EXPECTED TO SPREAD SOUTHEAST ACROSS THE REMAINDER OF THE
OUTLOOK AREA THIS AFTERNOON AND EVENING...THEN INTO THE OVERNIGHT
HOURS. THERE WILL BE THE POTENTIAL FOR SOME THUNDERSTORMS TO BE
STRONG TO MARGINALLY SEVERE THIS AFTERNOON AND EARLY EVENING
HOURS...MAINLY ALONG AND WEST OF A LINE FROM ALMA TO YORK
NEBRASKA. HAIL NEAR THE SIZE OF QUARTERS AND WIND GUSTS NEAR 60
MPH WOULD BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE LOCAL AREA
THURSDAY AND THURSDAY NIGHT. SOME OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND WIND GUSTS TO 60
MPH...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS
THURSDAY...ALONG AND SOUTHEAST OF A LINE EXTENDING FROM OSCEOLA TO
CAMBRIDGE NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON HOURS AND
EVENING...PRIMARILY FOR AREAS ALONG AND WEST OF A LINE FROM ALMA
TO YORK NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 9, 5:46 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
646 AM CDT WED SEP 9 2015

NEZ062>064-075>077-085>087-091330-
HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...GRAND ISLAND...AURORA...YORK...
HASTINGS...SUTTON...HARVARD...CLAY CENTER...EDGAR...FAIRFIELD...
GENEVA...EXETER...FAIRMONT...RED CLOUD...BLUE HILL...BLADEN...
SUPERIOR...NELSON...HEBRON...DESHLER
646 AM CDT WED SEP 9 2015

...FOG CAUSING VISIBILITY REDUCTIONS THIS MORNING...

FOG HAS DEVELOPED OVER PORTIONS OF THE AREA EARLY THIS
MORNING...INCLUDING ALONG THE INTERSTATE 80 CORRIDOR...AND IT
LOOKS TO CONTINUE THROUGH THE MORNING HOURS. WHILE MOST LOCATIONS
ARE SEEING VISIBILITIES NEAR OR GREATER THAN ONE MILE...THERE
WILL LIKELY BE LOCALIZED AREAS WHERE VISIBILITIES DROP DOWN TO
NEAR ONE QUARTER OF A MILE. THIS FOG COULD RESULT IN HAZARDOUS
DRIVING CONDITIONS AND THOSE TRAVELING THIS MORNING SHOULD USE
CAUTION...ALLOW FOR EXTRA TIME TO REACH YOUR DESTINATION...AND
PREPARE FOR QUICKLY CHANGING VISIBILITIES.
Local storm report, Sep 9, 6:18 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
718 AM CDT WED SEP 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             3 N SHICKLEY            40.46N 97.72W
09/07/2015  E0.88 INCH       FILLMORE           NE   PUBLIC

            DELAYED REPORT FROM MONDAY EVENING.

&&

PFANNKUCH
Local storm report, Sep 9, 6:26 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
726 AM CDT WED SEP 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             4 WSW DAVENPORT         40.29N 97.88W
09/07/2015  E0.88 INCH       NUCKOLLS           NE   PUBLIC

0232 PM     HAIL             6 SE DAVENPORT          40.25N 97.73W
09/07/2015  E0.88 INCH       THAYER             NE   COCORAHS

            NERAIN OBSERVER REPORTED NICKEL SIZE HAIL FROM 232-238
            PM.

0239 PM     TSTM WND GST     4 SSW HEBRON            40.11N 97.62W
09/07/2015  E65.00 MPH       THAYER             NE   STORM CHASER

0240 PM     TSTM WND DMG     HEBRON                  40.17N 97.59W
09/07/2015                   THAYER             NE   PUBLIC

            DELAYED REPORT FROM MONDAY. SEVERAL LARGE BRANCHES AND A
            FEW ENTIRE TREES BLOWN DOWN IN TOWN...VIA SOCIAL MEDIA
            POSTS. TIME ESTIMATED FROM RADAR DATA.

0255 PM     HAIL             BELVIDERE               40.25N 97.56W
09/07/2015  M2.00 INCH       THAYER             NE   PUBLIC

            REPORT VIA SOCIAL MEDIA

0313 PM     HAIL             2 E GILEAD              40.15N 97.38W
09/07/2015  M2.50 INCH       THAYER             NE   PUBLIC

            ADJUSTED LOCATION AND TIME SLIGHTLY FROM ORIGINAL LSR.
            REPORT VIA SOCIAL MEDIA PHOTO. REPORTS OF SEVERAL WINDOWS
            BROKEN OUT OF HOMES IN THE AREA.

0315 PM     HAIL             ALEXANDRIA              40.25N 97.39W
09/07/2015  E1.50 INCH       THAYER             NE   EMERGENCY MNGR

            TIME EST FM RADAR.

0805 PM     HAIL             3 N SHICKLEY            40.46N 97.72W
09/07/2015  E0.88 INCH       FILLMORE           NE   PUBLIC

            DELAYED REPORT FROM MONDAY EVENING. TIME ESTIMATED FROM
            RADAR DATA.

0905 PM     HAIL             2 S HASTINGS            40.56N 98.39W
09/07/2015  E1.75 INCH       ADAMS              NE   PUBLIC

0908 PM     HAIL             1 E HASTINGS            40.59N 98.37W
09/07/2015  M0.88 INCH       ADAMS              NE   NWS EMPLOYEE

&&
SUMMARY OF HAIL/WIND REPORTS RECEIVED FROM LABOR DAY, MONDAY, SEP. 7

PFANNKUCH
Special weather statement, Sep 9, 10:36 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1136 AM CDT WED SEP 9 2015

NEZ060-091700-
DAWSON NE-
1136 AM CDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON COUNTY UNTIL
NOON CDT...

AT 1136 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EDDYVILLE...OR 16 MILES NORTH OF LEXINGTON...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDDYVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 9947 4099 9943 4089 9978 4105 9990
TIME...MOT...LOC 1636Z 241DEG 26KT 4102 9974

JCB

The radar

The Grand Island radar (KUEX), 127 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

32 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Dawson

When
September 9, 10:48 AM CST
Where
Dawson County, 0.52 mi WSW of Eddyville
Measured
1 in hail
Reported by
Public
Coordinates
41.017, -99.639

Hail, Buffalo

When
September 9, 11:40 AM CST
Where
Buffalo County, 2 mi N of Miller
Measured
1 in hail
Reported by
Public
Coordinates
40.959, -99.380

Hail, Gosper

When
September 9, 3:13 PM CST
Where
Gosper County, Elwood
Measured
1.25 in hail
Reported by
Public
Coordinates
40.600, -99.850

Hail, Furnas

When
September 9, 3:23 PM CST to 3:33 PM CST
Where
Furnas County, 1 mi N of Cambridge
Measured
1 in hail
Reported by
Public
Coordinates
40.294, -100.170

Hail, Furnas

When
September 9, 3:35 PM CST
Where
Furnas County, 1 mi E of Cambridge
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.280, -100.151

Hail, Furnas

When
September 9, 3:45 PM CST to 4:03 PM CST
Where
Furnas County, 2 mi S of Cambridge
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
40.251, -100.170

Hail, Furnas

When
September 9, 3:51 PM CST
Where
Furnas County, 1 mi E of Cambridge
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.280, -100.151

Hail, Furnas

When
September 9, 4:24 PM CST to 4:29 PM CST
Where
Furnas County, Cambridge
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.280, -100.170

Flash Flood, Furnas

When
September 9, 4:30 PM CST to 7:00 PM CST
Where
Furnas County, 0.83 mi WNW of Cambridge to 0.47 mi SW of Cambridge
Cause
Heavy Rain
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.283, -100.185

Water approximately 8 inches deep was reported to be running over Highway 6 on the west side of Cambridge.

Hail, Buffalo

When
September 9, 4:36 PM CST
Where
Buffalo County, Amherst
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.830, -99.270

Hail, Valley

When
September 9, 4:37 PM CST
Where
Valley County, Arcadia
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.430, -99.130

Hail, Valley

When
September 9, 4:41 PM CST
Where
Valley County, 10 mi SW of Ord
Measured
1.25 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.498, -99.067

Hail, Valley

When
September 9, 4:45 PM CST to 4:50 PM CST
Where
Valley County, Arcadia
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$400,000
Reported by
COOP Observer
Coordinates
41.430, -99.130

Hail, Buffalo

When
September 9, 4:50 PM CST
Where
Buffalo County, Riverdale
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$400,000
Reported by
Public
Coordinates
40.780, -99.170

Hail, Buffalo

When
September 9, 4:57 PM CST
Where
Buffalo County, Riverdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.780, -99.170

Hail, Valley

When
September 9, 5:00 PM CST to 5:05 PM CST
Where
Valley County, 1 mi N of Elyria to 2 mi SW of Elyria
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$400,000
Reported by
Emergency Manager
Coordinates
41.694, -99.020

Hail between half dollar and golf ball size was reported.

Hail, Buffalo

When
September 9, 5:00 PM CST to 5:10 PM CST
Where
Buffalo County, 1 mi N of Kearney to 3 mi NE of Kearney
Measured
2.5 in hail
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
40.715, -99.080

Hail ranging in size from quarter to tennis ball size was reported in the area. Inside the city of Kearney itself, hail was quarter to golf ball size.

Hail, Sherman

When
September 9, 5:20 PM CST
Where
Sherman County, Loup City
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$400,000
Reported by
Trained Spotter
Coordinates
41.280, -98.980

Hail, Valley

When
September 9, 5:27 PM CST
Where
Valley County, 3 mi N of Arcadia
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$400,000
Reported by
Trained Spotter
Coordinates
41.473, -99.130

Hail, Buffalo

When
September 9, 5:29 PM CST
Where
Buffalo County, 3.95 mi SE of (Ear)kearney Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.686, -98.951

Hail was reported near Minden interchange of Interstate 80.

Hail, Sherman

When
September 9, 5:30 PM CST to 5:53 PM CST
Where
Sherman County, 1 mi SE of Ashton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -98.806

Hail, Sherman

When
September 9, 5:47 PM CST to 5:57 PM CST
Where
Sherman County, 3 mi S of Ashton
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
41.207, -98.820

Extensive soybean crop damage was reported in the area.

Hail, Sherman

When
September 9, 5:50 PM CST
Where
Sherman County, Ashton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.250, -98.820

Thunderstorm Wind, Howard

When
September 9, 6:01 PM CST
Where
Howard County, Farwell
Measured
51 kt (59 mph) measured gust
Property damage
$150,000
Crop damage
$1.0 million
Reported by
Mesonet
Coordinates
41.220, -98.630

Numerous tree limbs and power lines were downed. Some home windows were also broken.

Hail, Howard

When
September 9, 6:04 PM CST
Where
Howard County, 4.17 mi NW of Nysted
Measured
1.5 in hail
Property damage
$35,000
Crop damage
$400,000
Reported by
Trained Spotter
Coordinates
41.170, -98.680

Hail, Howard

When
September 9, 6:14 PM CST to 6:25 PM CST
Where
Howard County, Dannebrog to 3 mi SE of Dannebrog
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$400,000
Reported by
Fire Department/Rescue
Coordinates
41.120, -98.550

Quarter to golf ball size hail was reported in the area.

Hail, Hall

When
September 9, 6:37 PM CST
Where
Hall County, 6.26 mi WNW of (Gri)grand Is Rgnl A
Measured
1.25 in hail
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
41.020, -98.420

Hail, Hall

When
September 9, 7:03 PM CST
Where
Hall County, Grand Is
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.920, -98.350

Thunderstorm Wind, Hamilton

When
September 9, 7:30 PM CST
Where
Hamilton County, 3 mi SSE of Phillips
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.860, -98.198

Wind gusts were estimated to be near 60 MPH.

Hail, Greeley

When
September 9, 8:00 PM CST
Where
Greeley County, 4 mi SSE of Scotia
Measured
1 in hail
Reported by
Public
Coordinates
41.416, -98.691

Hail, Hamilton

When
September 9, 9:52 PM CST to 10:00 PM CST
Where
Hamilton County, Phillips to 5 mi S of Phillips
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.900, -98.220

Hail, Hamilton

When
September 9, 10:04 PM CST
Where
Hamilton County, 4 mi SW of Aurora
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.829, -98.054

Hail, Clay

When
September 9, 10:40 PM CST
Where
Clay County, 3 mi SW of Saronville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.569, -97.970

Hail, Fillmore

When
September 9, 11:15 PM CST
Where
Fillmore County, Shickley
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.420, -97.720

Hail, Thayer

When
September 9, 11:35 PM CST to 11:45 PM CST
Where
Thayer County, 1 mi NW of Belvidere
Measured
1 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.260, -97.563

Home siding was damaged in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601268, 601269, 601270, 601271, 601272, 601275, 601273, 601276, 601323, 601277, 601278, 601279, 601281, 601283, 601284, 601285, 601288, 601292, 601293, 601294, 601297, 601295, 601296, 601299, 601300, 601301, 601305, 601307, 601308, 601309, 601310, 601312, 601314, 601315, 601316.